Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Omaha, NE

June 12, 2001Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2001, 6:41 PM CDT for Cedar County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 6:41 PM CDT (23:41 UTC)
Expired
Jun 12, 2001, 7:30 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:58 PM CDTHail 1.75Coleridge, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
230 PM CDT TUE JUN 12 2001

MAIN FORECAST CONCERN REMAINS THE THREAT OF SEVERE WEATHER.

.ANALYSIS...THUNDERSTORM ACTIVITY EARLIER HAS PUSHED A BOUNDARY
SOUTH IN EAST CENTRAL AND SOUTHEAST NEBRASKA.  CU FIELD INDICATE A
BOUNDARY RUNNING FROM THE SURFACE LOW IN EAST CENTRAL WYOMING ACROSS
TO THE SOUTH OF THE PLATTE RIVER AND THEN ACROSS TO ABOUT RED OAK
IOWA.  THE BEST SURFACE MOISTURE AXIS RUNS FROM EAST TEXAS NORTH TO
WESTERN IOWA.  MOISTURE CONVERGENCE SHOWS ALONG AND NORTH OF THE
FRONT AND CU FIELD IS BEING PULLED WEST ACROSS NORTHERN NEBRASKA.
MEANWHILE THE BEST PRESSURE FALLS ARE ACROSS THE CENTRAL ROCKIES
WHICH IS ALSO EVIDENT ON SATELLITE.

THE ONE PROBLEM FOR CONVECTIVE INITIATION SOUTH OF THE FRONT IN
EASTERN NEBRASKA REMAINS THE WARM CAP ALOFT.

FOLLOW THE ETA PRIMARILY ON THE FORECAST.  BEST THREAT FOR TSTMS
THIS EVENING IS NORTHWEST PART OF CWA BUT SOME CHANCE NORTH OF OLD
BOUNDARY.  LATER TONIGHT STILL SOME CHANCE OF THUNDERSTORMS TO THE
SOUTH OF THE BOUNDARY...WITH THE BEST FOCUS DURING THE NEXT COUPLE
OF DAYS WEDNESDAY NIGHT INTO EARLY THURSDAY AS STRONG JET MAX MOVING
AROUND SOUTHWEST SIDE OF WESTERN TROUGH NOW MOVES PAST TO THE
NORTHWEST THROUGH CENTRAL NEBRASKA.

BREEZY TONIGHT WITH RELATIVELY HIGH DEW POINTS SO TEMPS SHOULD HOLD
UP ESPECIALLY EAST OF THE FRONT.  NGM PROBABLY CLOSER TO RIGHT FOR
WEDNESDAY.  WEDNESDAY NIGHT PERHAPS A LITTLE COOLER AND THURSDAY
PROBABLY DISTINCTLY COOLER IF TAIL OF THE JET PULLS THE COLD FRONT
THROUGH.

.OMA...NONE.
POWERS

In the hours before

Special weather statement, Jun 12, 1:08 PM CDT, 5 hours 33 minutes before
IAZ043-055-056-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT TUE JUN 12 2001

SEVERE THUNDERSTORM WATCH 406 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES IN WESTERN IOWA...MONONA...HARRISON AND SHELBY.

THE SEVERE THUNDERSTORMS PROMPTING THE ISSUANCE OF THE WATCH HAVE
MOVED EAST OF THE AREA...THEREFORE THE WATCH HAS BEEN CANCELED.
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE LATER THIS AFTERNOsON
AND TONIGHT...SO AREA RESIDENTS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR ADDITIONAL
WATCHES AND WARNINGS.

MEAD
Special weather statement, Jun 12, 1:39 PM CDT, 5 hours 2 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122229-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
139 PM CDT TUE JUN 12 2001

THERE GOOD CHANCE THAT STORM SPOTTERS WILL BE REQUIRED LATE THIS
AFTERNOON AND TONIGHT OVER NORTHEAST NEBRASKA.  STORM SPOTTERS COULD
BE REQUIRED THIS EVENING AND TONIGHT IN EAST CENTRAL NEBRASKA AND
WEST CENTRAL IOWA.

A FRONTAL BOUNDARY LIES FROM SOUTHWEST NEBRASKA ALONG THE PLATTE
RIVER AND EAST INTO IOWA SOUTH OF DES MOINES. THIS BOUNDARY WILL BE
PUSHED SLOWLY NORTH DURING THE AFTERNOON AND EVENING AND
THUNDERSTORMS ARE LIKELY TO REDEVELOP ALONG AND NORTH OF THIS FRONT
ACROSS NEBRASKA AND SOUTH DAKOTA.  THESE THUNDERSTORMS MAY PRODUCE
SEVERE WEATHER IN NORTHEAST NEBRASKA...ESPECIALLY THIS EVENING AND
TONIGHT.  WHILE THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...THERE IS SOME CHANCE OF TORNADOES...ESPECIALLY
LATE THIS AFTERNOON AND EARLY THIS EVENING.

SOUTH OF THIS FRONT WARM AIR ALOFT WILL INHIBIT THE THE
DEVELOPMENT OF THUNDERSTORMS.  SOME BREAKDOWN OF THE CAPPING MAY
OCCUR TONIGHT AND THERE IS SOME CHANCE OF THUNDERSTORMS ACROSS
EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA LATE THIS AFTERNOON
AND PARTICULARLY TONIGHT.  THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

POWERS
Special weather statement, Jun 12, 5:20 PM CDT, 1 hour 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT TUE JUN 12 2001

STORM SPOTTER GROUPS ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST
IOWA SHOULD BE READY FOR POSSIBLE ACTIVATION.  THERE IS A MODERATE
RISK OF SEVERE WEATHER NORTH OF A LINE FROM AROUND DAVID CITY TO
OMAHA AND OAKLAND IOWA.  THERE IS A SLIGHT RISK OVER THE REMAINDER
OF THE AREA.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO MOVE
NORTH FROM THE SOUTHERN PLAINS INTO EASTERN NEBRASKA AND WESTERN
IOWA OVERNIGHT.  A FRONTAL BOUNDARY EXTENDS FROM NORTHWEST IOWA
INTO SOUTHEAST WYOMING.  THUNDERSTORMS ARE LIKELY NEAR THE FRONT
ACROSS NORTHEAST NEBRASKA AS THE FRONT LIFTS NORTH.  A LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE OUT OF COLORADO AND REACH
NORTHERN NEBRASKA BY DAYBREAK WEDNESDAY.  FARTHER SOUTH...WARM AIR
ALOFT WILL TEND TO LIMIT THE DEVELOPMENT OF THUNDERSTORMS.  SOME
BREAKDOWN OF THIS CAP MAY OCCUR TONIGHT AS THE LOW LEVEL JET
STRENGTHENS.

THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS...BUT A FEW TORNADOES ARE POSSIBLE ALONG THE FRONT ACROSS
NORTHEAST NEBRASKA THIS EVENING.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:10 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston35 min
Jun 12, 10:06 AM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne39 min
Jun 12, 10:37 AM CDTSevere Thunderstorm WarningOAXThurston23 min
Jun 12, 10:44 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming46 min
Jun 12, 10:59 AM CDTSevere Thunderstorm WarningOAXThurston31 min
Jun 12, 11:26 AM CDTSevere Thunderstorm WarningOAXBurt19 min
Jun 12, 9:24 AM CDTSevere Thunderstorm WarningOAXMonona36 min
Jun 12, 11:16 AM CDTSevere Thunderstorm WarningOAXMonona44 min
Jun 12, 11:56 AM CDTSevere Thunderstorm WarningOAXMonona19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.